INTRODUCTION:Naloxone, an opiate antagonist, is used for complete or partial reversal of opioid effects. Significant adverse reactions of the drug include hypertension, ventricular arrhythmias, cardiac arrest, seizures and pulmonary edema. Questions have arisen regarding the risk of pulmonary edema when using naloxone in opiate dependent patients. The presumed cause of the edema is an adrenergic crisis with a large increase in catecholamines.
CASE PRESENTATION:We present a case of acute pulmonary edema following the use of naloxone for methadone overdose. A 49-year-old female with a history of heroine and methadone abuse was brought to the emergency room (ER) following an acute methadone overdose. In the field, she was given a total of 2 mg of intravenous naloxone to reverse the effects of methadone overdosage. Thirty minutes later, she was in severe respiratory distress and was intubated. The vital signs were BP 160/110, HR 76, RR 24, and SpO2 98% on FiO2 of 40%. The physical examination was significant for jugular venous distension and bilateral coarse crackles in all lung fields. The laboratory data included troponin I level of less than 0.10 ng/ml and brain natriuretic peptide (BNP) level of 20 pg/ml. The chest radiograph was consistent with pulmonary edema. Echocardiography revealed normal left and right ventricular function and no valvular abnormalities. The patient was treated with bronchodilators, intravenous furosemide and was successfully extubated 8 hours later. A repeat chest radiograph showed resolution of pulmonary infilterates.
DISCUSSIONS:In opiate dependent patients, high-dose or rapidly infused naloxone may cause catecholamine release leading to pulmonary edema and cardiac arrhythmias. Pulmonary edema can be either cardiogenic or non-cardiogenic in origin. Cardiogenic edema is unlikely in our patient based on normal echocardiography and BNP level. Non-cardiogenic pulmonary edema is believed to be the direct effect of catecholamines resulting in increased pulmonary-capillary hydrostatic pressure and increased capillary permeability. The responsible mechanisms for the increase in epinephrine in plasma following the administration of naloxone include its direct antagonizing effects on mu-opioid receptors in the adrenal medulla and neurally mediated changes of central sympathetic outflow. The treatment is mostly supportive. It has been suggested that clonidine blunts this response and prevents any significant cardiovascular changes.
CONCLUSION:Naloxone induced pulmonary edema has been scarcely reported in literature. It is important to recognize this complication. We emphasize the need for cautious administration of naloxone and for careful observation of patients. It is also suggested that acute opioid detoxification should be performed by trained critical care, anesthesia or emergency room physicians.
DISCLOSURE:Sandeep Bansal, No Financial Disclosure Information; No Product/Research Disclosure Information